I feel so bad about what happened to you. I had similar experiences. I went from 5'9" and 148 lbs to 227 lbs at my last visit. I used to run everyday of my life and looked great. Then I got good old Lupus and went on heavy steroids for one straight year. (The year before I took them on and off). I gained weight so fast! My steroids were upped when I developed Lupus Nephritis and it saved my kidneys. Then I have had Pericarditis over and over and they were again increased each time. I have been begging them to come off because I feel like I am trapped in someone else's body. My husband reminds me that they have saved my life. A little embarrassment is better than dialysis, right? I remember one time at work, about 6 months into the steroids, I saw an old friend who started screaming and rubbing my belly with joy. I was horrified and my co-workers immediately tried to recover her. She said, "When are you due? Do you have any names picked out?" I replied "in about 3 months" and said we picked the name Prednisola if it's a girl and Prednisone if it's a boy! She was expectedly apologetic and I laughed it off. Yes, it hurts, but we have to remember how lucky we are...I have found with Lupus that there is always someone worse off than me around the corner. I know that sounds strange, but everyone at work tries to "over help" me like I am completely disabled just because of my diagnosis. Their intentions are great, but I remind them that I am working because I still can and want to. Then another co-worker got sick, she is 33 and has end stage cancer of the face and throat. She is divorced with a 4 year old and no other family. I remember sitting down to digest the news and thought how content I was with my diagnosis. I finally broke down and bought larger clothes that week (came out of my denial mode).
My rheumy left the country for good and his partner took over my case 2 weeks ago. I had the "new visit" all over again. He asked that I show him a before steroids picture. He changed all my meds and I am now weaning off the steroids. I have the Cushingoid effects. I have lost 10 pounds as of today and feel so much better. He said that I should start Imuran (or a few other meds) and I will make my decision next week. He said the Imuran is a great choice because you don't have to take steroids and it hits Lupus hard. You can still get steroid injections as needed for joints. The people I have heard from do well on it. (I will take it for Lupus and RA). I cannot believe how fast the pounds are melting off, a lot of water weight right now I am sure. I can even breathe better.
So, just keep that chin up. Talk to your doc about changing you to a different med. If they do, be sure to wean off the steroids. You will get your life back and not feel like this forever! You are still the same person inside and people love you for you, not your pant size. I know what you're probably thinking...just remember that this is temporary and keep thinking of the positives you are getting from them.
My childhood pastor told us a story about butterflies once. He said that we are all butterflies inside; beautiful, colorful, graceful, peaceful, happy, but not free because of our cocoons. He said that our cocoons could be our bodies, insecurities, disabilities, or how others make us feel. He taught us to concentrate on being a butterfly, to be free and fly high, to rejoice on who we truly are inside. The rest will fall in place....